Bull's-eye maculopathy associated with quinacrine therapy for malaria.

Journal Article

Purpose

To report a side effect of quinacrine therapy for malaria.

Design

Case report.

Methods

Review of clinical chart and photographs.

Setting

Private retina practice.

Results

A patient developed a bilaterally symmetric bull's-eye maculopathy 45 years after taking quinacrine for 18 months as prophylaxis against malaria. Progression of the clinical picture was documented over 15 years of follow-up. The clinical picture was identical to that of chloroquine and hydroxychloroquine maculopathy.

Conclusions

Low dosages of quinacrine used for malaria prophylaxis can be associated with a delayed, severe maculopathy indistinguishable from chloroquine maculopathy in certain patients.

Full Text

Duke Authors

Cited Authors

  • Browning, DJ

Published Date

  • March 2004

Published In

Volume / Issue

  • 137 / 3

Start / End Page

  • 577 - 579

PubMed ID

  • 15013892

Pubmed Central ID

  • 15013892

Electronic International Standard Serial Number (EISSN)

  • 1879-1891

International Standard Serial Number (ISSN)

  • 0002-9394

Digital Object Identifier (DOI)

  • 10.1016/j.ajo.2003.08.047

Language

  • eng